MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE; SYSTEM, ENDO GRAFT, ARTERIOVENOUS DIALYSIS ACCESS CIRCUIT STENOSIS TREATMENT

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE; SYSTEM, ENDO GRAFT, ARTERIOVENOUS DIALYSIS ACCESS CIRCUIT STENOSIS TREATMENT
Model Number VBJR081002A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
The following was reported to gore: on (b)(6) 2022 a patient presented for an av access procedure utilizing three gore® viabahn® endoprosthesis with heparin bioactive surface devices.The physician successfully placed the first two viabahn devices and proceeded to place a third overlapping viabahn to extend into the axillary vein.The viabahn device was advanced over an 0.014" abbott whisper guidewire and advanced to the intended location.When the physician pulled the deployment line the viabahn device began to bow-string due to the lack of stiffness in the guidewire and lack of apposition.The deployment line then reportedly broke.The viabahn device was able to be fully deployed, but due to the oversized vein and the lack of guidewire support, the viabahn device folded over on itself and trapped the guidewire and device catheter within the patients vessel.The patient was converted to an open procedure and the viabahn device and all device components were removed from the patient.The patient tolerated the procedure.
 
Additional Manufacturer Narrative
The device as well as medical imaging were returned to gore for evaluation: damage visible on the endoprosthesis observed in the provided photographs and on the returned device is consistent with the reported device folding, and evaluation of the returned clinical images confirms the device folded over on itself as reported.The report of the device being undersized is consistent with a reasonably foreseeable misuse related to device size selection (diameter too small).The cause for the deployment difficulty, reported as bow-stringing with a subsequent deployment line break and folded endoprosthesis, is considered to be related to inappropriate device size selection as reported in the complaint and continuing to pull the deployment line after encountering resistance.The initial reported device failure mode, bow-stringing, was confirmed during evaluation of the provided clinical images.The subsequent reported broken deployment line could not be confirmed through imaging nor through evaluation of the returned device because the deployment line was not returned.Resistance was not specifically reported, but bow-stringing followed by a broken deployment line indicates elevated force applied to the deployment line.Continuing to pull the deployment line after encountering resistance is considered a reasonably foreseeable misuse per the device instructions for use and use fmea.Additional information was requested about the attempted deployment, but no further information was provided.Ifu statements the vsx device ifu was reviewed with respect to the complaint detail for the applicable region and time period, and the following ifu statements were identified as related to the primary device failure mode in this complaint.Warnings special care should be taken to ensure that the appropriate size endoprosthesis, compatible sheath and guidewire are selected prior to introduction.Native vessel dimensions must be accurately measured, not estimated.Failure to follow the appropriate device sizing recommendations or failure to ensure proper device placement, including overlap conditions, prior to deployment can result in ischemic conditions, vessel damage/rupture, and related serious harms, potentially necessitating surgical intervention.Special care should be taken to ensure that compatible introducer sheath(s) and guidewire(s) (table 1a and table 1b) are selected prior to endoprosthesis introduction.Failure to do so may result in damage to the endoprosthesis, endoprosthesis dislodgement from the delivery system, endoprosthesis bowstringing, partial or inaccurate deployment, vessel damage, and/or ischemic complications, potentially requiring surgical intervention.Forcefully pulling the deployment line, especially if excessive resistance is encountered, may result in bowstringing, inaccurate placement, or breakage of the deployment line leading to inadvertent, partial or failed deployment of the endoprosthesis, which may require additional endovascular procedures or surgical intervention.Introduction and positioning of the gore® viabahn® endoprosthesis with heparin bioactive surface 2.Ensure the stiff guidewire is the appropriate diameter (table 1a and table 1b).

Brand Name
GORE® VIABAHN® ENDOPROSTHESIS WITH HEPARIN BIOACTIVE SURFACE
Common Device Name
SYSTEM, ENDO GRAFT, ARTERIOVENOUS DIALYSIS ACCESS CIRCUIT STENOSIS TREATMENT
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
kaitlin barnash
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15793186
Report Number2017233-2022-03481
Device Sequence Number11541540
Product Code PFV
UDI-Device Identifier00733132623822
UDI-Public00733132623822
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P130006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/16/2025
Device Model NumberVBJR081002A
Device Catalogue NumberVBJR081002A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer10/27/2022
Initial Report FDA Received Date11/14/2022
Supplement Report FDA Received Date02/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age82 YR
Patient SexFemale
Patient Weight79 KG